Michigan, 2021

Hail and Damaging Wind in Michigan, June 20, 2021

June 20, 2021 · NWS GRR · 2 events in 2 counties and zones

Isolated severe storms affected portions of Kalamazoo and Van Buren counties on June 20th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Isolated severe storms affected portions of Kalamazoo and Van Buren counties on June 20th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jun 20, 6:02 PM EST, 23 minutes earlier.

Area forecast discussion, Jun 20, 6:02 PM EST, 23 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
702 PM EDT Sun Jun 20 2021

LATEST UPDATE...
Aviation

.SYNOPSIS...
Issued at 344 PM EDT Sun Jun 20 2021

- Severe Weather/Heavy Rain threat tonight

- Windy and colder Monday with some frost Tuesday morning

- Next major system end of week / some showers possible Wednesday

&&

.DISCUSSION...(This evening through next Sunday)
Issued at 344 PM EDT Sun Jun 20 2021

- Severe Weather/Heavy Rain threat tonight

Overall it seems our severe weather threat is somewhat less than
we were thinking earlier. Even so there still remains a
significant threat for strong to severe thunderstorm tonight.
Locally heavy rain is expected near and south of I-96. The risk
for strong to severe storms is from around 6 pm tonight till
around 5 am Monday.

There will be two periods of severe storm potential. The first is
the warm advection push in front of the system. Seems the overall
threat is a little less as a result of the MCV upstream that has
pushed the warm air farther south. Even so, we have our boundary
stalled near I-94, so when the upstream MCV over MO gets into this
area I am thinking it will track along the boundary. That is
supported by most our HI-RES models. It is this first wave of
convection that has the greatest risk of tornadoes. Surface winds
will turn to the east north of the boundary this evening and that
will increase the low level shear. Surface based capes in the
2500 to 4000 j/kg range south of I-94 to I-80. The effective bulk
shear over the southern counties will be between 40 and 50 knots.
All of this supports strong to severe storms, large hail and
isolated tornadoes.

The second period of strong to severe storm is from the polar jet
on the northern stream coming into this area. We get into the
entrance region of that jet. It is at that time the low level jet
really develops, and increases to near 50 knots. The HRRR 17z run
showed 60 knot winds associated with the line of storms coming on
shore near South Haven just after midnight. It is during that
time when train echoes are possible near and south of I-96.
Locally 2 to 3 inches of rain is possible in some areas.

- Windy and colder Monday with some frost Tuesday morning

The cold front sweeps through around sunrise. This will be some
seriously cold air coming in behind the front. The 850 temps fall
to near 2c by Monday evening, from 13c in the morning. We get on
the polar ward side of the polar jet by evening too. It would not
be out of the question to get some lake enhanced rain showers. Air
temperatures will fall during the day. Temperatures could be in
the upper 50s by evening.

Skies should clear Monday night. With dew points in the 30s, it
would seem likely frost would develop over northern area. I could
see locations like Leota getting below freezing.

- Next major system end of week / some showers possible Wednesday

The next digging northern stream system stays in Canada but it
boots the trough over the Great Lakes out into the north Atlantic.
This sets up a warm advection event Wednesday, which may well
bring showers to the area again. instability is not all that high
so this would be more rain showers than thunderstorms.

Behind that we get shortwave ridging briefly so Thursday will be
quiet but seasonably warm. Finally there is another northern
stream shortwave that digs into the central North American trough.
It will significantly deepen that trough and result in another
system not to much different than what is happening tonight into
Monday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 702 PM EDT Sun Jun 20 2021

Storms are starting to develop, so I used the NAMNEST radar
reflectivity forecast as my guide for timing the convection
through the TAF sites, for the 00z TAFs. It seemed to me to be
closest to what was actually happening when I wrote the TAFs.
There will be two periods of thunderstorms. The first early this
evening is the warm air push northward. Then there will be second
band of thunderstorms around 06z to 08z ahead of the cold front.
Each line of storms will likely have gusty winds and IFR
conditions due to very heavy rain. Hail is possible but was not
included in the TAFs.

Once the cold front comes through ceilings will fall into the
MVFR/IFR range and winds will be gusty into Monday afternoon. The
lower clouds will likely persist into late afternoon.

&&

.MARINE...
Issued at 344 PM EDT Sun Jun 20 2021

The push of cold air Monday will result in a rather unpleasant
beach day to say the least. Winds will be gusting to over 30 mph
and air temperatures will be falling into the 50s. The strong
winds will result in possible rip currents and 5 to 7 foot waves.
Our current hazards for tomorrow look good so no changes were
made.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement from midnight EDT tonight through late
     Monday night for MIZ037-043-050-056-064-071.

LM...Small Craft Advisory from midnight tonight to 2 AM EDT Tuesday
     for LMZ844>849.

&&

SYNOPSIS...WDM
DISCUSSION...WDM
AVIATION...WDM
MARINE...WDM
Hazardous weather outlook, Jun 20, 3:22 PM EST, 3 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
422 PM EDT Sun Jun 20 2021

MIZ037>040-043>046-050>052-056>059-064>067-071>074-212030-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
422 PM EDT Sun Jun 20 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Tonight

The Enhanced Risk of severe thunderstorms continues tonight. The
primary threat is for damaing winds, large hail is also possible
and there remains a very slight threat for tornadoes. Localized
flooding is possible too. The area of greatest concern is mostly
over the southern half of the area. There are two periods of
strong to severe storms, the fist is early tonight, prior to 11
pm, then a second period of strong to severe thunderstorms from
around midnight till about 4 am.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong winds will result in hazardous condtions at area beaches on
Monday.

Scattered frost is possible Monday night north of route 20.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible tonight.

LMZ844>849-212030-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
422 PM EDT Sun Jun 20 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Tonight

Thunderstorms will result in wind gusts over 40 knots and large
waves. Cloud to water lighting will also be an issue. The threat
for these harards is greatest south of Grand Haven.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Winds and waves will be hazardous to beach goes and small craft
Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible tonight.

The radar

The Northern Indiana radar (KIWX), 92 km away, was scanning. The volume nearest the first event began at 23:26 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Van Buren

When
June 20, 6:25 PM EST to 6:35 PM EST
Where
Van Buren County, 0.69 mi S of Keeler
Measured
1.75 in hail
Reported by
Public
Coordinates
42.110, -86.170

An isolated severe storm produced hail up to one and three quarters inches in diameter near Keeler.

Thunderstorm Wind, Kalamazoo

When
June 20, 7:03 PM EST to 7:18 PM EST
Where
Kalamazoo County, 3.3 mi SE of Adams Park
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
42.120, -85.420

Several large tree limbs were blown down across portions of southern Kalamazoo county by wind gusts estimated at up to 60 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2021Every state in 2021This day in weather historyWarnings in Michigan, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 960419, 960420.